Hail, Crook
- When
- August 9, 4:00 PM PST to 4:15 PM PST
- Where
- Crook County, 5.93 mi E of Prineville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -120.710
Hail covering the ground with standing water on some flood prone roadways.
A powerful upper storm system combined with modest low and mid level moisture to yield scattered strong to severe storms and flash flooding. Storms developed first across the higher terrain of central Oregon nearer the Cascades and adjacent Ochoco mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A powerful upper storm system combined with modest low and mid level moisture to yield scattered strong to severe storms and flash flooding. Storms developed first across the higher terrain of central Oregon nearer the Cascades and adjacent Ochoco mountains. Storms then built northward with hail and damaging winds along the way.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 9, 12:28 PM PST, 3 hours 32 minutes earlier.
Area Forecast Discussion
National Weather Service Pendleton OR
128 PM PDT Fri Aug 9 2019
.SHORT TERM...Tonight through Monday...Convection beginning to
redevelop early this afternoon, mainly from Wallowa County
southwest to Central Oregon. Latest high resolution models show
activity increasing late this afternoon, merging into a
convective complex as it moves north into northern Oregon this
evening in association with a strong shortwave trough. Will
increase PoPs to categorical for this complex, with scattered
convection for most other areas. With deep layer shear of around
40 KT, some of the storms will become strong to severe, with
strong winds and large hail the main threats. With layer moisture
increasing, locally heavy rainfall with also be possible with the
stronger storms. Precipitation coverage will lessen somewhat
overnight between the potent shortwave and the parent trough
still to the southwest. Showers/storms will increase once again
Saturday as the trough crosses the area. Deep layer shear will
not be as robust as today, but still sufficient enough for a few
strong storms Saturday afternoon, especially across eastern
sections. The trough will move east Sunday with residual precip
ending. Dry zonal flow will prevail Monday for mostly clear and
seasonably mild conditions.
.LONG TERM...Monday night through Friday. Below normal temperatures
are in store for the week. There will be west to southwest flow
Monday night through Wednesday ahead of the trough that should move
through Wednesday night and Thursday. The trough will bring in
another bit of cooler air and a few showers over the mountain areas.
The trough lingers on Friday with some showers along the Washington
Cascades and northeast Oregon mountains.
&&
.AVIATION...00z Tafs...VFR conditions will prevail through the
period. Showers and thunderstorms will continue to develop across
central Oregon this evening and move north into Washington during
the evening hours. Ceilings and visibilities may briefly become
MVFR during heavier periods of rain. Winds will be 10-20 kts with
higher gusts, decreasing by late evening. Thunderstorms will
produce variable and gusty winds. Expect thunderstorm activity to
diminish after about 10z with sct-bkn clouds through the early
morning with generally light winds. Another round of showers and
thunderstorms will affect most TAF sites Saturday after 18Z and
continue into the evening.
&&
.FIRE WEATHER...Thunderstorms will become increasingly wet as
the moisture profile increases tonight/Saturday. However,
with lightning frequency remaining abundant, will keep the
Red Flag Warnings through Saturday. These may need to be extended
into Saturday evening if scattered thunderstorms persist.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 58 78 55 75 / 60 60 80 10
ALW 62 82 58 78 / 40 60 80 20
PSC 65 84 61 80 / 40 40 80 20
YKM 61 82 56 79 / 50 60 50 0
HRI 61 83 57 80 / 50 40 70 10
ELN 60 79 56 74 / 50 60 60 10
RDM 51 74 47 75 / 80 80 70 0
LGD 58 76 54 72 / 70 80 80 10
GCD 54 78 52 75 / 80 90 80 10
DLS 64 82 60 79 / 50 30 30 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 3 PM PDT Saturday for ORZ639.
Red Flag Warning until 10 AM PDT Saturday for ORZ610-611-640>645.
WA...Red Flag Warning until 3 PM PDT Saturday for WAZ639-641-675-681.
Red Flag Warning until 10 AM PDT Saturday for WAZ643-645.
&&
80/93Special Weather Statement
National Weather Service Pendleton OR
410 PM PDT Fri Aug 9 2019
ORZ049-050-502-503-100000-
Grande Ronde Valley OR-Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Wallowa County OR-
410 PM PDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UMATILLA...
SOUTHEASTERN UNION AND NORTHERN GRANT COUNTIES UNTIL 500 PM PDT...
At 409 PM PDT, Doppler radar was tracking strong thunderstorms near
La Grande, moving northeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Grande, Union, Elgin, Island City, Cove, Imbler, Summerville,
Hilgard and Starkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4501 11817 4502 11819 4499 11821 4482 11856
4512 11870 4566 11788 4534 11751
TIME...MOT...LOC 2309Z 224DEG 34KT 4525 11806
DSSpecial Weather Statement
National Weather Service Pendleton OR
412 PM PDT Fri Aug 9 2019
ORZ506-511-100000-
Central Oregon OR-Ochoco-John Day Highlands OR-
412 PM PDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK AND
SOUTHEASTERN JEFFERSON COUNTIES UNTIL 500 PM PDT...
At 412 PM PDT, Doppler radar was tracking a strong thunderstorm over
Prineville, moving north at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Prineville, Grizzly and Powell Butte.
A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for
central Oregon.
LAT...LON 4412 12061 4416 12097 4443 12115 4470 12074
4443 12051
TIME...MOT...LOC 2312Z 187DEG 25KT 4434 12085
vpPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
415 PM PDT FRI AUG 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL PRINEVILLE 44.31N 120.84W
08/09/2019 E0.25 INCH CROOK OR TRAINED SPOTTER
BRIEF HEAVY RAIN.
&&
JASSpecial Weather Statement National Weather Service Pendleton OR 418 PM PDT Fri Aug 9 2019 ORZ509-511-100000- Central Oregon OR-East Slopes of the Oregon Cascades OR- 418 PM PDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON COUNTY UNTIL 500 PM PDT... At 417 PM PDT, Doppler radar was tracking a strong thunderstorm near Camp Sherman, or 23 miles northwest of Redmond, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Black Butte Ranch, Camp Sherman and southern Warm Springs Reservation. A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for central Oregon. LAT...LON 4434 12143 4433 12171 4475 12176 4476 12125 TIME...MOT...LOC 2317Z 190DEG 25KT 4446 12157 vp
Special Weather Statement
National Weather Service Pendleton OR
438 PM PDT Fri Aug 9 2019
ORZ509-100015-
East Slopes of the Oregon Cascades OR-
438 PM PDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DESCHUTES COUNTY
UNTIL 515 PM PDT...
At 437 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of McKenzie Pass, or 17 miles west of Bend, moving
north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sisters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for
central Oregon.
LAT...LON 4431 12181 4429 12153 4395 12144 4383 12175
4409 12178 4409 12177
TIME...MOT...LOC 2337Z 162DEG 21KT 4408 12166
vpSpecial Weather Statement
National Weather Service Pendleton OR
443 PM PDT Fri Aug 9 2019
ORZ050-502-100030-
Northern Blue Mountains of Oregon OR-Wallowa County OR-
443 PM PDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALLOWA COUNTY UNTIL 530
PM PDT...
At 441 PM PDT, Doppler radar was tracking strong thunderstorms near
Flora, Enterprise, Wallowa and Lostine, moving northeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Enterprise, Joseph, Lostine, Flora, Paradise and Troy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4540 11708 4529 11739 4541 11748 4572 11753
4600 11754 4599 11692 4596 11688 4590 11686
4586 11679 4582 11678 4583 11671 4578 11666
4578 11660
TIME...MOT...LOC 2341Z 224DEG 12KT 4570 11730
DSThe Pendleton radar (KPDT), 213 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
7 thunderstorm wind, 4 hail, 1 lightning, 1 flash flood, 1 flood. Local standard time, as filed.
Hail covering the ground with standing water on some flood prone roadways.
Hail covered the roadway with up to 3 inches of hail depth in some areas. Largest stone was the size of a quarter.
Quarter sized hail north of Bend.
Lightning caused damage to an unoccupied vehicle in Bend. The lightning entered through the windshield.
Wind and hail removed part of roof on west side of Redmond. Time estimated from radar.
House flooded with 4 feet of water in basement. Time estimated from radar.
Wind caused damage to fencing in the area.
Damage to metal exterior of home. Time estimated from radar.
Occurred on US Highway 97 northbound at mile post 21.
Measured by RAWS station.
Large oak tree blown down in Wamic.
Large Aspen blown down west of Tygh Valley at the intersection of US Highways 197 and 216.
Several areas of flooding reported due to heavy rainfall and small hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853622, 853623, 853624, 853625, 853626, 853627, 853628, 853629, 853630, 853633, 853634, 853635, 853636, 853637.